Health knowledge made personal
Join this community!
› Share page:

B.C., antibiotics and bleeding when not supposed to be??


Posted by rachellily2011

2 months ago I was on antibiotics for all that month, then last month I started bleeding 2 wks before I was supposed to start my period. It wasn't normal, brown-ish colored and like stringy/clotty. I'm on BC and don't know if that's the problem. It's starting again this month too, a wk and a half before I'm supposed to have my period. I've been on B.C. for over 3 yrs now. I took a pregnancy test the other night and it was negative, but the month I was on antibiotics I had sex without a condom, could I be pregnant still? Wouldn't a test tell me by now if I was?
 
Answers (1)
Sort by: Newest first | Oldest first

Antibiotics can diminish the effectiveness of birth control pills or oral contraceptives so it's important to use a second form of contraception, eg condoms, while taking antibiotics, and probably for the remainder of the month, too.  Having said that, let me point out that while birth control pills are supposed to prevent pregnancy, they're not 100% effective.  So could you be pregnant?  Yes (sorry! but it's true).  Over-the-counter home pregnancy tests are typically accurate enough when used after you've missed your 1st period, in other words, at least 4 weeks after your last menstrual period.  But I digressed because I also wanted to point out that birth control pills don't prevent sexually transmitted diseases.  That's why, unless you're in a mutually monogamous relationship, it's best for your partner(s) to wear condoms each & every time.

 

OK, so on to the next part of your question.  Why is your period irregular?  I assume that your periods have been regular over the last 3 years while you've been on birth control, at least up until the last 2 months.  As I pointed out, antibiotics can affect the effectivenss of your birth control which could then alter your hormone levels and thus your menstrual cycle.  

 

We also know that it takes several months for women to adjust to their birth control pills (funny we do it in that fashion rather than adjust the pill to the woman).   So if you're taking a generic contraceptive, perhaps it's made by a different generic manufacturer so that, while it meets FDA standards for bio-equivalence, it's different enough for your body to be able to tell the difference.

 

The truth is we don't know, or at least I don't know, besides offering your some thoughts above.  Best to go see your family physician for further evaluation since thyroid function also affects menstrual regularity.  So does stress.  Good luck! 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: